Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 1997, 7:07 PM CDT for Edwards County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 7:07 PM CDT (00:07 UTC)
- Expired
- May 1, 1997, 7:40 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:15 PM CDT | Thunderstorm Wind 52 | Kinsley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 020009 RRA SVRDDC KSC047-020040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 707 PM CDT THU MAY 1 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 740 PM CDT * THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. * AT 704 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 22 MILES WEST OF BELPRE OR 8 MILES NORTHWEST OF KINSLEY MOVING EAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIFN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. REITER/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:41 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 1, 3:41 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT THU MAY 1 1997 ...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTMS TONIGHT... 19Z SFC ANALYSIS SHOWED THE LOW PRESSURE CENTER NEAR LAMAR COLORADO WITH GOOD STRONG WEST WINDS BEHIND IT WHICH SHOULD CONTINUE TO GIVE IT THE MOMEMENTUM TO PUSH INTO WESTERN KANSAS. CONVECTION ALREADY FIRING ALONG THE WEAK DRYLINE ASSOCIATED WITH THE LOW...AS IS EVIDENT ON RADAR. PER COORDIATION WITH SPC...AGREE THAT THIS CONVECTION WILL CONTINUE TO PUSH INTO THE WESTERN COUNTIES AND DEVELOP TO THE SOUTH AS THE AREA INTERSECTS WITH GOOD MOISTURE PUSHING UP FROM THE TX PANHANDLE. SEVERE WEATHER LOOKS LIKE A GOOD BET OVER THE WESTERN CWA DURING THE EARLY EVENING AND THEN INTO THE EASTERN CWA TONIGHT. WILL COVER WITH LIKELY POPS EVERYWHERE WITH MENTION OF POSSIBLE SEVERE. OTHERWISE AS FAR AS TONIGHT GOES...WILL STICK CLOSE TO GUIDANCE FOR LOWS AND KEEP WINDY CONDITIONS MENTIONED. GRADIENT LOOSENS UP SOME...BUT WITH CONVECTION AROUND SEE NO REASON TO LOWER WINDS TOO MUCH. FOR THE OUTER PERIODS...PRETTY MUCH FOLLOWED AN ETA/AVN SOLUTION SINCE THEY WERE BOTH IN LINE PRETTY WELL WITH TODAYS SITUATION. THE NGM WAS DOING ITS TYPICAL JOB OF TAKING THE LOW TOO FAR NORTH AND HAVE FOR THE MOST PART DISCARDED IT. FRIDAY...THE LOW PRESSURE AREA CONTINUES TO TRACK ACROSS CENTRAL AND EASTERN KANSAS WITH WESTERN KANSAS GETTING INTO THE WRAP-AROUND AREA. WINDS SHIFT TO THE NORTH BY EARLY MORNING AND THE GRADIENT REMAINS VERY TIGHT. FEEL PRETTY CERTAIN THAT A WIND ADVISORY WILL BE NEEDED AGAIN AND WILL HIT IT FOR NOW WITH STRONG WORDING IN THE ZONES. SHOULD SEE THE CLOUDS LINGER MOST OF THE DAY WITH A FEW SHOWERS IN THE WRAP-AROUND. WILL GO WITH CHANCE POPS FOR THE WHOLE AREA BASED ON THIS. HAVE GONE SLIGHTLY BELOW FAN GUIDANCE DUE TO THE CLOUD COVER AND PRECIP. FRIDAY NIGHT...HIGH PRESSURE BEGINS TO INVADE THE REGION AND CLEAR OUT THE CLOUDS. DECENT RADIATIONAL COOLING SHOULD ALLOW TEMPS TO FALL TO NEAR GUIDANCE VALUES. SATURDAY...HIGH PRESSURE CONTINUES TO DOMINATE AND SHOULD SEE PLENTY OF SUNSHINE AND MORE SEASONABLE TEMPS. HAVE AGAIN STUCK FARILY CLOSE TO GUIDANCE. .DDC...NONE. DDC 045/058 037/069 043 740 GCK 044/059 035/071 042 740 EHA 045/061 036/072 043 630 LBL 046/060 036/070 043 730 HYS 044/056 037/067 041 640 P28 050/064 043/072 046 740 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 68 min |
| May 1, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 68 min |
| May 1, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 65 min |
| May 1, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.